Take the Hairguard Quiz here:
Links to Studies:
In today’s video Does Gabapentin Cause Hair Loss? Our Verdict… we discuss how the drug gabapentin can potentially cause hair loss. Watch the full video to find out the truth!
In today’s video we’ll be looking at the drug gabapentin, and its potential link to hair loss. Can Gabapentin actually cause your hair to fall off, or is this just another case of unfounded internet rumors spreading like wildfire? Stay tuned for the definitive answer.
Hey guys Leon here from Hairguard.com, where people who are worried about their hair loss go to regrow their hair. If you are new here, please make sure to hit that subscribe button. We depend on your support to continue producing original, high-quality content for your benefit. I should also mention that any of the links we discuss in this video can be found in the description below.
Now without any further delay let’s dive straight into it. Gabapentin and hair loss. First of all, what is Gabapentin? Gabapentin is a drug that was developed in the 1970s for the treatment of epileptic seizures. As the name suggests, Gabapentin was an attempt to mimic the action of a neurotransmitter called GABA. In case you have never heard of a “neurotransmitter” before, it is simply a chemical substance that cells in our central nervous system use to communicate with each other. It was well known, even in the 1970s, that drugs that mimic the action of GABA can be successful in controlling seizures. After a long process the drug was approved by the FDA and brought to the market by the drug company Pfizer in 1993. Its brand name was Neurontin. Now to say that Neurontin was a commercial success for Pfizer would be an understatement. The company initially expected to sell around 500 thousand dollars, but in only a few years the drug sales of the drug surpassed 1 billion dollars. The reason for this wild success? Well, doctors and patients soon discovered that though the drug was formally licenced for seizures, it worked very well in a number of other conditions, and most notably neuropathic pain. This is a chronic type of pain arising from damage to the nerves.
Gabapentin is also commonly used in the treatment of migraines, hot flashes in menopausal women, anxiety disorders, insomnia, and bipolar disorder to name a few. The drug’s patent expired in 2004, meaning that you can now source a number of cheap, generic versions of the chemical. But all versions are for oral administration only.
Now part of Gabapentin’s success owes precisely to the fact that it has an excellent safety profile. It is well tolerated by the majority of patients, and side effects are generally limited in frequency and severity. The main side effects are drowsiness and dizziness.
So what about hair loss? Well, as of 2009, after more than 15 years on the market, there were only two confirmed cases of hair loss linked to treatment with Gabapentin.
The first case was a patient who received Gabapentin as part of his anti-seizure medications.
The patient developed hair loss within two months of going on Gabapentin, and the doctors concluded that this was linked to the drug.
The second reported case was of a 28 year old woman who was prescribed gabapentin for the treatment of neuropathic pain.
After a week of treatment, she began to notice substantial hair shedding, and patches of alopecia became evident. Her doctors gave her a series of tests before eventually attributing the likely cause of the hair loss to Gabapentin. The treatment was promptly discontinued, and the woman’s hair started to grow back within two months.
So guys these were both medical case reports. A case report is when a doctor finds one his patients’ story so unusual and interesting that he takes the time to write it up and submit it to a medical journal as a brief article. Doctors don’t write case reports for things that are expected to happen. They don’t even write case reports for known but relatively unusual occurrences – doctors are very busy people, and they don’t want to be wasting their own or their colleagues’ time.
We’ll get back to the case reports in a minute, but first, what do Pfizer themselves say about Gabapentin and hair loss? In the package insert hair loss is not even listed as a separate side effect, but only as one of many symptoms in patients who will be allergic to Gabapentin. These patients can also experience severe swelling of the face and lips, as well as skin rashes. But as I said this is really an acute and reversible allergic reaction, not hair loss per se.
This video is for educational purposes only and is not intended to treat, diagnose or cure any disease.